Depletion of muscle mitochondrial DNA in AIDS patients with zidovudine-induced myopathy

E. Arnaudo, S. Shanske, S. DiMauro, E. A. Schon, Carlos T Moraes, E. A. Schon, M. Dalakas

Research output: Contribution to journalArticle

437 Citations (Scopus)

Abstract

Long-term zidovudine therapy in patients with human immunodeficiency virus (HIV) infection can cause a destructive mitochondrial myopathy with histological features of ragged-red fibres (RRF) and proliferation of abnormal mitochondria. In 9 zidovudine-treated patients with this myopathy we found severely reduced amounts (up to 78% reduction vs normal adult controls) of mitochondrial DNA (mtDNA) in muscle biopsy specimens by means of Southern blotting. In 2 HIV-positive patients who had not received zidovudine, muscle mtDNA content did not differ from that in the 4 controls. Depletion of mtD NA seems to be reversible, since 1 patient showed a substantial reduction in RRF and a concomitant pronounced increase in muscle mtDNA content after zidovudine therapy was discontinued. Depletion of muscle mtDNA is probably due to zidovudine-induced inhibition of mtDNA replication by DNA polymerase gamma and is not a secondary effect of HIV infection.

Original languageEnglish
Pages (from-to)508-510
Number of pages3
JournalThe Lancet
Volume337
Issue number8740
DOIs
StatePublished - Mar 2 1991
Externally publishedYes

Fingerprint

Zidovudine
Muscular Diseases
Mitochondrial DNA
Acquired Immunodeficiency Syndrome
Muscles
Virus Diseases
HIV
Mitochondrial Myopathies
HIV-2
Southern Blotting
DNA Replication
Mitochondria
Biopsy
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Arnaudo, E., Shanske, S., DiMauro, S., Schon, E. A., Moraes, C. T., Schon, E. A., & Dalakas, M. (1991). Depletion of muscle mitochondrial DNA in AIDS patients with zidovudine-induced myopathy. The Lancet, 337(8740), 508-510. https://doi.org/10.1016/0140-6736(91)91294-5

Depletion of muscle mitochondrial DNA in AIDS patients with zidovudine-induced myopathy. / Arnaudo, E.; Shanske, S.; DiMauro, S.; Schon, E. A.; Moraes, Carlos T; Schon, E. A.; Dalakas, M.

In: The Lancet, Vol. 337, No. 8740, 02.03.1991, p. 508-510.

Research output: Contribution to journalArticle

Arnaudo, E, Shanske, S, DiMauro, S, Schon, EA, Moraes, CT, Schon, EA & Dalakas, M 1991, 'Depletion of muscle mitochondrial DNA in AIDS patients with zidovudine-induced myopathy', The Lancet, vol. 337, no. 8740, pp. 508-510. https://doi.org/10.1016/0140-6736(91)91294-5
Arnaudo, E. ; Shanske, S. ; DiMauro, S. ; Schon, E. A. ; Moraes, Carlos T ; Schon, E. A. ; Dalakas, M. / Depletion of muscle mitochondrial DNA in AIDS patients with zidovudine-induced myopathy. In: The Lancet. 1991 ; Vol. 337, No. 8740. pp. 508-510.
@article{f85705880cf845e99e466d7a855ce6c3,
title = "Depletion of muscle mitochondrial DNA in AIDS patients with zidovudine-induced myopathy",
abstract = "Long-term zidovudine therapy in patients with human immunodeficiency virus (HIV) infection can cause a destructive mitochondrial myopathy with histological features of ragged-red fibres (RRF) and proliferation of abnormal mitochondria. In 9 zidovudine-treated patients with this myopathy we found severely reduced amounts (up to 78{\%} reduction vs normal adult controls) of mitochondrial DNA (mtDNA) in muscle biopsy specimens by means of Southern blotting. In 2 HIV-positive patients who had not received zidovudine, muscle mtDNA content did not differ from that in the 4 controls. Depletion of mtD NA seems to be reversible, since 1 patient showed a substantial reduction in RRF and a concomitant pronounced increase in muscle mtDNA content after zidovudine therapy was discontinued. Depletion of muscle mtDNA is probably due to zidovudine-induced inhibition of mtDNA replication by DNA polymerase gamma and is not a secondary effect of HIV infection.",
author = "E. Arnaudo and S. Shanske and S. DiMauro and Schon, {E. A.} and Moraes, {Carlos T} and Schon, {E. A.} and M. Dalakas",
year = "1991",
month = "3",
day = "2",
doi = "10.1016/0140-6736(91)91294-5",
language = "English",
volume = "337",
pages = "508--510",
journal = "The Lancet",
issn = "0140-6736",
publisher = "Elsevier Limited",
number = "8740",

}

TY - JOUR

T1 - Depletion of muscle mitochondrial DNA in AIDS patients with zidovudine-induced myopathy

AU - Arnaudo, E.

AU - Shanske, S.

AU - DiMauro, S.

AU - Schon, E. A.

AU - Moraes, Carlos T

AU - Schon, E. A.

AU - Dalakas, M.

PY - 1991/3/2

Y1 - 1991/3/2

N2 - Long-term zidovudine therapy in patients with human immunodeficiency virus (HIV) infection can cause a destructive mitochondrial myopathy with histological features of ragged-red fibres (RRF) and proliferation of abnormal mitochondria. In 9 zidovudine-treated patients with this myopathy we found severely reduced amounts (up to 78% reduction vs normal adult controls) of mitochondrial DNA (mtDNA) in muscle biopsy specimens by means of Southern blotting. In 2 HIV-positive patients who had not received zidovudine, muscle mtDNA content did not differ from that in the 4 controls. Depletion of mtD NA seems to be reversible, since 1 patient showed a substantial reduction in RRF and a concomitant pronounced increase in muscle mtDNA content after zidovudine therapy was discontinued. Depletion of muscle mtDNA is probably due to zidovudine-induced inhibition of mtDNA replication by DNA polymerase gamma and is not a secondary effect of HIV infection.

AB - Long-term zidovudine therapy in patients with human immunodeficiency virus (HIV) infection can cause a destructive mitochondrial myopathy with histological features of ragged-red fibres (RRF) and proliferation of abnormal mitochondria. In 9 zidovudine-treated patients with this myopathy we found severely reduced amounts (up to 78% reduction vs normal adult controls) of mitochondrial DNA (mtDNA) in muscle biopsy specimens by means of Southern blotting. In 2 HIV-positive patients who had not received zidovudine, muscle mtDNA content did not differ from that in the 4 controls. Depletion of mtD NA seems to be reversible, since 1 patient showed a substantial reduction in RRF and a concomitant pronounced increase in muscle mtDNA content after zidovudine therapy was discontinued. Depletion of muscle mtDNA is probably due to zidovudine-induced inhibition of mtDNA replication by DNA polymerase gamma and is not a secondary effect of HIV infection.

UR - http://www.scopus.com/inward/record.url?scp=0026028226&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026028226&partnerID=8YFLogxK

U2 - 10.1016/0140-6736(91)91294-5

DO - 10.1016/0140-6736(91)91294-5

M3 - Article

C2 - 1671889

AN - SCOPUS:0026028226

VL - 337

SP - 508

EP - 510

JO - The Lancet

JF - The Lancet

SN - 0140-6736

IS - 8740

ER -